Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Uniform energy distribution for an isoperimetric problem with long-range interactions

Authors: Giovanni Alberti, Rustum Choksi and Felix Otto
Journal: J. Amer. Math. Soc. 22 (2009), 569-605
MSC (2000): Primary 49Q10, 49N60, 49S05, 35B10
Published electronically: November 6, 2008
MathSciNet review: 2476783
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


We study minimizers of a nonlocal variational problem. The problem is a mathematical paradigm for the ubiquitous phenomenon of energy-driven pattern formation induced by competing short- and long-range interactions. The short-range interaction is attractive and comes from an interfacial energy, and the long-range interaction is repulsive and comes from a nonlocal energy contribution. In particular, the problem is the sharp interface version of a problem used to model microphase separation of diblock copolymers. A natural conjecture is that in all space dimensions, minimizers are essentially periodic on an intrinsic scale. However, proving any periodicity result turns out to be a formidable task in dimensions larger than one.

In this paper, we address a weaker statement concerning the distribution of energy for minimizers. We prove in any space dimension that each component of the energy (interfacial and nonlocal) of any minimizer is uniformly distributed on cubes which are sufficiently large with respect to the intrinsic length scale. Moreover, we also prove an $L^\infty$ bound on the optimal potential associated with the long-range interactions. This bound allows for an interesting interpretation: Note that the average volume fraction of the optimal pattern in a subsystem of size $R$ fluctuates around the system average $m$. The bound on the potential yields a rate of decay of these fluctuations as $R$ tends to $+\infty$. This rate of decay is stronger than the one for a random checkerboard pattern. In this sense, the optimal pattern has less large-scale variations of the average volume fraction than a pattern with a finite correlation length.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 49Q10, 49N60, 49S05, 35B10

Retrieve articles in all journals with MSC (2000): 49Q10, 49N60, 49S05, 35B10

Additional Information

Giovanni Alberti
Affiliation: Dipartimento di Matematica, Università di Pisa, largo Pontecorvo 5, 56127 Pisa, Italy

Rustum Choksi
Affiliation: Department of Mathematics, Simon Fraser University, 8888 University Drive, Burnaby, BC V5A 1S6 Canada
MR Author ID: 604242

Felix Otto
Affiliation: Institute for Applied Mathematics, Universität Bonn, Wegelerstr 10, D-53115 Bonn, Germany

Received by editor(s): October 16, 2007
Published electronically: November 6, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.